Low Carb Friends

Low Carb Friends (http://www.lowcarbfriends.com/bbs/)
-   Main Lowcarb Lobby (http://www.lowcarbfriends.com/bbs/main-lowcarb-lobby/)
-   -   Diuretic, low carb, weakness (http://www.lowcarbfriends.com/bbs/main-lowcarb-lobby/797831-diuretic-low-carb-weakness.html)

Jillheras 02-24-2013 06:11 PM

Diuretic, low carb, weakness
 
I started LC about a year ago, and about the same time my doctor prescribed htz(diuretic) for high blood pressure. It worked great, but I felt like crap, very week. He changed the script to HTZ with a potassium sparing ingredient, but more of the same. We changed it to Spirondactone, which is a much milder potassium sparing diuretic and it worked good for about six months. I once again experienced the weakness.

I tried to compensate with eating high potassium foods, but nothing helped. I came across some info that indicated a low carb diet over time depleted the glycogen, which resulted in low potassium. If I return carbs to my diet, problem goes away.

I am waiting for a metabolic panel to come back, but my doc says i am certifiable. Any hints/help will be appreciated. Thanks so much.

muncheechee 02-24-2013 06:20 PM

You likely don't need a diuretic as long as you are sticking to a low carb woe because without the carbs, your body usually won't hold onto excess fluids. Are you on a bp med in addition to the diuretic? Have you been monitoring your bp at home, especially when you feel poorly?

nolcjunk 02-24-2013 06:38 PM

Spironolactone raises your potassium level, so you need more salt to balance it out, not more potassium. I once knew someone on it and they had to have regular blood tests to make sure that their potassium didn't go up too high.

A low carb diet works like a diuretic- so you are losing salt and water both from the spiro and the diet.

I would be weak and miserable on lc without a lot of salt and homemade broth because I have low blood pressure.

Jillheras 02-24-2013 07:29 PM

hmmm. I do take another med for blood pressure, but it seems like the diuretic works better than anything and without it , it is high, even while low eating low carb.

I dont get much salt, maybe that is the key. I get so weak that I have to get a stool to blow dry my hair, because it wears me out so much. Something has to give.

muncheechee 02-24-2013 08:21 PM

Definitely try drinking broth and see how you feel
I've dealt with that wiped out feeling before with bp meds...no fun!

KCSoccer 02-25-2013 03:26 AM

I've been on a low dose of Spironolactone for about 6 mos. now (for hormone issues, not blood pressure). It is potassium-sparing, so you shouldn't need to take extra potassium.

Since being on the medicine, I crave salt. I eat a half jar of pickles, olives, or similar daily. Sometimes, I'll eat 2-3 limes doused in salt. My husband jokes that he's going to buy a salt-lick from the feed store for me. I also take a magnesium supplement before bed each night. If I don't eat enough salt in the day or forget the magnesium, I will have excruciating foot, leg, and even hand cramps at night. My doctor has run tests to make sure electrolytes are not out of whack (they're not), so he says as long as I'm not swelling, eat the salt.

So you might try adding a bit more salt and/or magnesium to your diet. It makes a world of difference for me.

Lokarbiebarbie 02-25-2013 05:19 AM

Oh my...LOL..I live in 'cow country'...and the mental image...with all the lowcarbers breaking away from a crowd to gather 'round the salt lick. Priceless.

ravenrose 02-25-2013 08:25 AM

yeah, don't be adding potassium! it's almost certainly not enough salt. good luck.

Buffy45 02-25-2013 09:02 AM

Quote:

Originally Posted by Jillheras (Post 16278550)
I started LC about a year ago, and about the same time my doctor prescribed htz(diuretic) for high blood pressure. It worked great, but I felt like crap, very week. He changed the script to HTZ with a potassium sparing ingredient, but more of the same. We changed it to Spirondactone, which is a much milder potassium sparing diuretic and it worked good for about six months. I once again experienced the weakness.

I tried to compensate with eating high potassium foods, but nothing helped. I came across some info that indicated a low carb diet over time depleted the glycogen, which resulted in low potassium. If I return carbs to my diet, problem goes away.

I am waiting for a metabolic panel to come back, but my doc says i am certifiable. Any hints/help will be appreciated. Thanks so much.

I am going through the same thing. First of all, listen to your Dr. I have just gone through a very scary 2 months, 2 trips to the emergency room with extremely high BP. I had lost 28 lbs in 4 months on LC and was thinking I was doing everything right. They don't know why my BP went sky high, I was on 3 BP meds, but it took a good cardiologist to take over and get me on the right mix of BP drugs to get it back down. He also has me on 50 mg of Spirondactone daily. I had been on a drug which was combined with HTZ, but he doesn't want me back on that. I am not real happy right now due to some of the side effects from my drugs but after spending almost 2 weeks scared of having a stroke at any second, I am going to listen to what my Dr. says. He told me Friday that there are other drugs besides the 3 I am now on that we can/could try but I told him that for right now, I would take the good control we have on my BP over experimenting. In about 3 months, then we might take a look at changing things. Protect your health first and foremost.

LindaM 02-25-2013 09:00 PM

This is a really interesting thread. I know doing lc I get weak and sick and read from a poster to drink broth and I have. I didn't understand why it would help exactly. I thought the going to the bathroom was from eating vegetables and they contain more water. I tend to have low blood pressure and losing weight usually makes it go lower. My blood pressure doesn't fluctuate in accordance with body positions as well as it should. This might be why I have so much trouble with low carb or losing weight in general. Since gaining 50 pounds my blood pressure runs normal and I feel a better 100/70.
When I lose weight and weigh closer to an ideal weight it will be 75/60. One treatment for low blood pressure is a medication called florinef. Its mainly for inflammation a steroid but given to patients for the salt retention. I had major side affects from it. Its kind of amazing learning this from a weight loss group rather than a doctor. About the connection of low carb, potassium, salt. I have mentioned to the doctor I get dizzy when I diet and was told that people tend to feel bad when they can't have control in thier lives and do and eat what they want. Like it is psychological rather than be something truly physical. I am not against doctors think they are great and help alot of people. Just sometimes we don't have all the information needed.


All times are GMT -7. The time now is 10:11 PM.